Alert archive / Florida / Rip Current Statements in 2013

Rip Current Statement 21, NWS Miami, FL

August 18, 2013Broward County, Miami-Dade County, Palm Beach County, Florida

NWS Miami, FL issued this rip current statement at Aug 18, 2013, 3:33 AM EDT for Broward County, Miami-Dade County, Palm Beach County, Florida. It was in force for 40 hr.

The area

The counties it named.

The facts

Issued
Aug 18, 2013, 3:33 AM EDT (07:33 UTC)
Expired
Aug 19, 2013, 8:00 PM EDT
In force
40 hr
Issued by
NWS Miami, FL

Counties Broward County, FL, Miami-Dade County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 59 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 7.6 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2013-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1733 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2013-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1733 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

758 
WHUS42 KMFL 180733
CFWMFL

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
333 AM EDT SUN AUG 18 2013

...HIGH RISK OF RIP CURRENTS ATLANTIC BEACHES...

FLZ168-172-173-182200-
/O.NEW.KMFL.RP.S.0021.130818T0733Z-130819T0000Z/
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
333 AM EDT SUN AUG 18 2013

...HIGH RIP CURRENT RISK THROUGH THIS EVENING...

* TIMING...THROUGHOUT THE DAY.

* IMPACTS...STRONG RIP CURRENTS WILL CREATE DANGEROUS SWIMMING
  CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS JETTIES AND
PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY
ATTENTION TO FLAGS AND POSTED SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN
CALM AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM
THE FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH.
DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A
STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&

$$
KONARIK
4 follow-up statements
543 
WHUS42 KMFL 181336
CFWMFL

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
936 AM EDT SUN AUG 18 2013

...VERY HIGH RISK OF RIP CURRENTS ATLANTIC BEACHES...

FLZ168-172-173-190000-
/O.CON.KMFL.RP.S.0021.000000T0000Z-130819T0000Z/
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
936 AM EDT SUN AUG 18 2013

...VERY HIGH RISK OF RIP CURRENTS REMAIN IN EFFECT UNTIL 8 PM EDT
THIS EVENING...

* TIMING...THROUGHOUT THE DAY.

* IMPACTS...STRONG RIP CURRENTS WILL CREATE DANGEROUS SWIMMING 
  CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS JETTIES AND
PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY
ATTENTION TO FLAGS AND POSTED SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&

$$

BAXTER
549 
WHUS42 KMFL 182358
CFWMFL

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
758 PM EDT SUN AUG 18 2013

...HIGH RISK OF RIP CURRENTS ATLANTIC BEACHES...

FLZ168-172-173-190800-
/O.EXT.KMFL.RP.S.0021.000000T0000Z-130820T0000Z/
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
758 PM EDT SUN AUG 18 2013

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH MONDAY EVENING...

* TIMING...THROUGH MONDAY EVENING.

* IMPACTS...STRONG RIP CURRENTS WILL CREATE DANGEROUS SWIMMING 
  CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS JETTIES AND
PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY
ATTENTION TO FLAGS AND POSTED SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&

$$
506 
WHUS42 KMFL 190822
CFWMFL

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
422 AM EDT MON AUG 19 2013

...HIGH RISK OF RIP CURRENTS FROM PALM BEACH TO MIAMI-DADE...

FLZ168-172-173-200000-
/O.CON.KMFL.RP.S.0021.000000T0000Z-130820T0000Z/
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
422 AM EDT MON AUG 19 2013

...HIGH RISK OF RIP CURRENTS REMAINS IN EFFECT THROUGH THIS EVENING...

* TIMING...THROUGH THIS EVENING.

* IMPACTS...STRONG RIP CURRENTS WILL CREATE DANGEROUS SWIMMING 
  CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS JETTIES AND
PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY
ATTENTION TO FLAGS AND POSTED SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&

$$
675 
WHUS42 KMFL 200006
CFWMFL

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
806 PM EDT MON AUG 19 2013

FLZ168-172-173-200115-
/O.EXP.KMFL.RP.S.0021.000000T0000Z-130820T0000Z/
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
806 PM EDT MON AUG 19 2013

...HIGH RIP CURRENT RISK HAS EXPIRED...


$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this rip current statement went out at Aug 18, 2:12 AM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 18, 2:12 AM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
212 AM EDT SUN AUG 18 2013

.AVIATION...
SOME COVERAGE OF SHOWERS OVER ATLANTIC WATERS EARLY THIS
MORNING...SO WILL BE MONITORING FOR POSSIBLE AMENDMENTS FOR SHRA.
GENERALLY...SOUTH FLORIDA SHOULD HAVE ONLY ISOLATED SHOWERS
THROUGH NOON...THEN SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE
EXPECTED. THIS IS DEPICTED IN TAFS WITH VCSH THROUGH 0Z. OUTSIDE
OF THE BRIEF SHOWERS...VFR CONDITIONS WILL PREVAIL. EAST-SOUTHEAST
WINDS WILL INCREASE AGAIN TO 10-15 KTS DURING THE DAY...THEN
DIMINISH TO 5-10 KTS OVERNIGHT.

&&

.PREV DISCUSSION... /ISSUED 958 PM EDT SAT AUG 17 2013/

UPDATE...NO SIGNIFICANT CHANGES TO THE FORECAST ARE REQUIRED THIS
EVENING. ISOLATED SHOWERS WILL AFFECT THE EAST COAST METRO
OVERNIGHT WITH A FEW TSTORMS OVER THE ADJACENT WATERS AS A MOIST
EASTERLY WIND FLOW (PWAT NOW AT 2.04 INCHES) CONTINUES.

A MODERATE RISK OF RIP CURRENTS CONTINUES ALONG THE ATLANTIC
BEACHES. /GREGORIA

PREV DISCUSSION... /ISSUED 208 PM EDT SAT AUG 17 2013/

DISCUSSION...
ISOLATED TO SCATTERED SHOWERS AND A FEW STORMS WERE BEGINNING TO
FIRE ACROSS THE INTERIOR. COVERAGE OF SHOWERS AND STORMS SHOULD
INCREASE TOWARDS THE GULF COAST AS THE AFTERNOON PROGRESSES.
SHOWERS AND STORMS WILL END THIS EVENING ACROSS THE WEST DUE TO
LOSS OF DAYTIME HEATING. A FEW STREAMER SHOWERS ARE POSSIBLE
OVERNIGHT FOR THE EAST COAST METRO AREAS.

A CUTOFF UPPER LOW OVER THE MISSISSIPPI RIVER
VALLEY WILL BEGIN TO WEAKEN AND LIFT NORTHEAST OVER THE SECOND
HALF OF THE WEEKEND. THE SUBTROPICAL RIDGE OVER THE WESTERN
ATLANTIC WILL BUILD TO THE WEST. A STALLED FRONTAL BOUNDARY WILL
REMAIN ACROSS THE SOUTHEAST STATES ON SUNDAY. A MOISTURE STREAM
WILL CONTINUE FROM A TROUGH OF LOW PRESSURE OVER THE BAY OF
CAMPECHE INTO THE SOUTHEAST STATES.

FOR SOUTH FLORIDA...MODERATE EASTERLY FLOW IS EXPECTED THROUGH THE
MIDDLE OF THE WEEK. THIS ALSO MEANS THE BEST CHANCES FOR RAIN EACH
AFTERNOON WILL BE ACROSS THE INTERIOR AND GULF COAST. THE RIP
CURRENT RISK WILL REMAIN AT LEAST MODERATE THROUGH MID WEEK AS WELL.
ISOLATED STREAMER SHOWERS ARE POSSIBLE FOR THE EAST COAST METRO
AREAS...MAINLY IN THE MORNING HOURS.

A SHORTWAVE MAY MOVE ACROSS SOUTH FLORIDA TUESDAY NIGHT AND
WEDNESDAY. 500MB TEMPS MAY COOL SLIGHTLY...AND THIS COULD LEAD TO
SOME STRONGER STORMS WEDNESDAY AFTERNOON FOR THE INTERIOR AND GULF
COAST.

HIGH PRESSURE IS FORECAST TO WEAKEN THURSDAY THROUGH THE END OF THE
WEEK AS AN UPPER LEVEL TROUGH DIGS SOUTH ALONG THE EASTERN SEA
BOARD. WITH LIGHTER FLOW...RAIN CHANCES ARE FORECAST TO INCREASE FOR
THE EAST COAST METRO AREAS. HIGH TEMPERATURES ARE FORECAST TO REMAIN
NEAR NORMAL THROUGH THE PERIOD...WITH HIGHS NEAR 90 TO THE LOWER
90S. LOW TEMPERATURES ARE FORECAST TO BE A COUPLE DEGREES ABOVE
NORMAL THROUGH THE PERIOD DUE TO THE MODERATE EASTERLY FLOW FROM
THE ATLANTIC. OVERNIGHT TEMPS WILL ONLY DIP TO MID 70S ACROSS THE
INTERIOR AND WEST...AND UPPER 70S TO LOWER 80S FOR THE EAST COAST
METRO AREAS.

MARINE...
MAINLY EASTERLY FLOW IN THE 10 TO 15 KNOT RANGE IS FORECAST TO
PREVAIL OVER SUNDAY THROUGH THE MIDDLE OF NEXT WEEK WITH GULF AND
ATLANTIC SEAS FORECAST TO BE 4 FEET OR LESS DURING THIS PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  90  80  91  80 / 20 20 20 20
FORT LAUDERDALE  89  81  90  81 / 20 20 20 20
MIAMI            90  80  90  80 / 20 20 20 20
NAPLES           93  77  93  75 / 40 30 50 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE...60/BD
AVIATION/RADAR...23/SK
Hazardous weather outlook, Aug 17, 9:33 PM EDT, 6 hours before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
933 PM EDT SAT AUG 17 2013

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
181645-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
933 PM EDT SAT AUG 17 2013

...ISOLATED THUNDERSTORMS OVERNIGHT ACROSS MAINLY AREA WATERS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

THUNDERSTORMS: ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
CONTINUE THROUGH THE NIGHT ACROSS THE ATLANTIC AND GULF WATERS.
MAIN IMPACTS WILL BE BRIEF HEAVY DOWNPOURS AND OCCASIONAL LIGHTNING.

RIP CURRENTS: THERE IS A MODERATE RISK FOR RIP CURRENTS AT THE
ATLANTIC BEACHES OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MODERATE TO POSSIBLY HIGH RIP CURRENTS RISKS WILL CONTINUE ACROSS
THE ATLANTIC BEACHES SUNDAY AND MONDAY. THIS THREAT MAY CONTINUE
THROUGH THE MIDDLE OF NEXT WEEK.

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL FOCUS
OVER INTERIOR SOUTH FLORIDA FOR THE FIRST HALF OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

Nearby

Rip Current Statements in Florida, 2013Every rip current statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.